Flood, Hughes
- When
- May 22, 10:30 AM CST to May 28, 7:30 PM CST
- Where
- Hughes County, 26.2 mi WSW of Pierre to 18.9 mi SW of Pierre
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.170, -100.780
Heavy rainfall caused the Bad River to go above and below the flood stage of 21 feet a couple times at the end of May. 8 feet with the second flooding period from the 28th through the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rainfall caused the Bad River to go above and below the flood stage of 21 feet a couple times at the end of May. The first rise and fall was from the 22nd to the 23rd to 21.8 feet with the second flooding period from the 28th through the 29th. The flood stage is 21 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 22, 5:18 AM CST, 5 hours 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 618 AM CDT Wed May 22 2019 .SHORT TERM...(Today through Thursday Afternoon) Issued at 340 AM CDT Wed May 22 2019 The very short term looks to calm down a bit over the next day or so. Strong system currently entering southeast South Dakota will continue to move north and east and fill as the day progresses. As that occurs, winds will diminish, and waa band of pcpn will have rotated mostly out of the cwa by noon. However, sct pcpn will remain possible through the day as the upper low shears across the region. With plenty of clouds around today, temperatures will only slightly recover from Tuesday's levels. For tonight and most of Thursday, sfc high pressure builds south over the area. This should bring a reduction in clouds, but perhaps not complete clearing. Light winds settle in over the region tnt, but probably will be offset some by clouds, so didn't tank temperatures, especially over the James valley. With some sun, the mercury should recover some on Thursday afternoon. .LONG TERM...(Thursday Evening through Tuesday) Issued at 340 AM CDT Wed May 22 2019 Next wave of low pressure moves northeast across the area Thursday night into Friday morning, with more rainfall almost a certainty once again over a widespread area. This system will be moving through quicker than the current one over us, so expect amounts to be generally less than an inch. Friday is shaping up to be an interesting day, as initially, we'll still be dealing with clouds and precip in the morning, especially over the northern CWA. But, by afternoon, models are in good agreement in bringing a surge of dry air into the region as southwest winds and strong warm air advection take over. Clouds should depart rapidly to the north throughout the day. This sets the stage for a decent warmup by afternoon, with highs in the 60s to low 70s. In fact, would not be surprised if forecast highs come up a few degrees over the next few forecast shifts. Saturday still appears to be a dry day for right now as surface high pressure moves across the area. The pattern continues to be active as we head into early next week, with another decent looking system moving in Monday night into Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 616 AM CDT Wed May 22 2019 A mix of IFR/MVFR cigs is expected through today at all terminals. Vsbys may occasionally dip into the 3-5sm range during rain showers today. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...TMT AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 316 AM CDT Wed May 22 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 316 AM CDT Wed May 22 2019 /216 AM MDT Wed May 22 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Occasional showers and thunderstorms are possible through the upcoming weekend. Currently no severe weather is expected during that time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
803 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN CHELSEA 45.17N 98.74W
05/22/2019 M1.65 INCH FAULK SD PUBLIC
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN PIERRE 44.37N 100.32W
05/22/2019 M1.54 INCH HUGHES SD TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
857 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM HEAVY RAIN MURDO 43.89N 100.71W
05/22/2019 M1.98 INCH JONES SD CO-OP OBSERVER
&&
DYEThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826868.